Tornadoes · United States · Illinois · 2003
F1 tornado, Broadwell, Illinois, September 26, 2003
This F1 tornado ran 0.8 miles across Logan County on September 26, 2003, touching down at 5:15 PM CDT and reaching 50 yards wide. It killed nobody, and did $10,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
F040 to 72 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
F173 to 112 mphthis tornado
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
F2113 to 157 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
F3158 to 206 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
F4207 to 260 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
F5261 to 318 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- F1
- Date
- September 26, 2003
- Touchdown
- 5:15 PM CDT (22:15 UTC)
- Path length
- 0.8 miles (1.3 km)
- Path width
- 50 yards (46 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- County
- Logan County
- Touchdown point
- 40.050, -89.420
- Lift-off point
- 40.030, -89.420
- Record number
- 214
What the Weather Service recorded
A tornado briefly touched down southeast of Broadwell. It destroyed an old outbuilding, blew down two trees, and blew out 5 windows on a house. Two people in the house at the time, saw the tornado approaching and took shelter in the basement. No injuries were reported. Also, the wooden cellar door on the house was torn off and nearby crops were destroyed.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
No tornado warning for this county appears in the archive as in force at the moment the tornado touched down.
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Moderate Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 19:58 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the tornado touched down at Sep 26, 2:00 PM CDT, 3 hours 15 minutes earlier.
Area forecast discussion, Sep 26, 2:00 PM CDT, 3 hours 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LINCOLN IL 200 PM CDT FRI SEP 26 2003 ...A COOL WEEK AHEAD WITH PATCHY FROST POSSIBLE... .DISCUSSION...AREA TO REMAIN UNDER INFLUENCE OF TROFF ALOFT OVER THE GREAT LAKES REGION FOR MOST OF THE WEEK. THIS WILL BRING UNSEASONABLY COOL WEATHER TO THE AREA WITH THE CHANCE FOR AT LEAST PATCHY FROST. NEXT COLD FRONT TO MOVE THROUGH THE AREA TUE MORNING BUT RAIN CHANCES ARE LOOKING SLIMMER AND SLIMMER AS MOISTURE APPEARS TO BE LACKING. OTHER THAN TUE...DRY WEATHER THROUGH MOST OF NEXT WEEK. MODELS SIMILAR SO NO REAL PREFERENCE FOR THIS PACKAGE. SHORT TERM...TONIGHT THROUGH MONDAY NIGHT...RADAR SHOWING THAT FEW SHRAS ARE QUICKLY DEVELOPING ACROSS THE CWA. THIS IN RESPONSE TO SFC HEATING/COLD AIR ALOFT AND NUMEROUS SFC TROFFS AND SHORT WAVES ALOFT. CRYSTAL CLEAR SKIES THIS MORNING HAVE QUICKLY BECOME PARTLY TO MOSTLY CLOUDY. THERE WILL BE A LINGERING CHANCE FOR A SHOWER OR POSSIBLY A BRIEF THUNDERSTORM THIS EVENING...THEN PARTLY CLOUDY SKIES OVERNIGHT. SKIES MAY BE MOSTLY CLOUDY AT TIMES BUT WILL LEAN MORE TOWARD PC OVERALL. DECIDED TO KEEP CHC POPS GOING FOR TOMORROW AS INSTABILITY SHOWERS DEVELOP AGAIN. SOME QUESTION ABOUT DEGREE OF INSTABILITY AND THUNDER SO LEFT OUT FOR NOW. DECIDED TO EXTEND POPS ACROSS THE SOUTHERN CWA TO BE MORE IN LINE WITH NEIGHBORING WFOS. RH APPEARS MORE AMPLE TOMORROW BUT NOT QUITE AS UNSTABLE OVERALL. A BIT COOLER TOMORROW AS THE COLDEST TEMPS ALOFT WORK INTO THE AREA/PLUS MORE CLOUDS. WENT MOSTLY CLOUDY NORTH AND LEFT REST OF THE AREA PC BUT LATER SHIFTS MAY HAVE TO TWEAK. POPS MAY LINGER INTO TOMORROW EVENING BUT DIDNT PUT INTO DATABASE FOR NOW. LOWS IN THE UPPER 30S TOMORROW NIGHT. DIDNT MENTION PATCHY FROST AS FEEL THAT IT WILL BE JUST A TAD TOO WARM. MAV LOWS LOOK TOO COLD FOR TOMORROW NIGHT SO LEANED MORE TOWARD ETA/NGM MOS FOR THE SHORT TERM NUMBERS. A BIT WARMER ON MONDAY WITH LESS CLOUDINESS AND AS COLD AIR ALOFT RETREATS. PARTLY CLOUDY AND NOT QUITE AS COOL MONDAY NIGHT. LONG TERM...TUESDAY THROUGH SATURDAY...MEDIUM RANGE MODELS ARE STILL IN GOOD AGREEMENT. MODELS ARE NOW MOVING THE FRONT (TUE) ALONG A LITTLE QUICKER. RH STILL LOOKS A BIT LIMITED AND DEBATED ON PULLING PRECIP CHANCES ALL TOGETHER. DECIDED TO LEAVE CHC POPS IN ACROSS N 1/2 OR SO OF THE CWA AND WILL SPECIFY/USE MORNING WORDING. LATER SHIFTS WILL HAVE TO RE-EVALUATE. AFTER FROPA TUE THE REST OF THE WEEK LOOKS DRY. TEMPERATURES WILL CONTINUE BELOW NORMAL WITH A CHANCE OF FROST...AT LEAST PATCHY...EARLY WED AND THU MORNINGS. SHELTERED LOW LYING AREAS WILL SEE THE BEST FROST CHANCES. MODELS HINT AT ANOTHER FRONT/TROFF PASSING THRU THE GREAT LAKES AREA WED NIGHT/THU MORNING AND AGAIN NEXT SAT. OPTED TO LEAVE THINGS DRY FOR NOW. WARMING TREND FRI-SAT AS FLOW ALOFT BECOME MORE ZONAL AND RETURN FLOW SETS UP. MANUAL HPC GUIDANCE/MEX NUMBERS AND ENSEMBLES LOOK VERY SIMILAR THROUGH THE PERIOD SO DIDNT DEVIATE MUCH AT ALL. ISC GRIDS ALL SENT AND LOOK CLOSE WITH SURROUNDING OFFICES. FURTHER COORDINATION WELCOME. && .ILX WATCHES/WARNINGS/ADVISORIES... IL...NONE && HALL
Hazardous weather outlook, Sep 26, 11:00 AM CDT, 6 hours 15 minutes before
ILZ027>031-036>038-040>057-061>063-066>068-071>073-271100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LINCOLN IL 1100 AM CDT FRI SEP 26 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHEAST ILLINOIS. .DAY ONE...TODAY AND TONIGHT THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING FROM I-72 SOUTH WITH A SLIGHT RISK NORTH OF I-72. A VIGOROUS COLD FRONT WILL PRESS SOUTHEAST INTO NORTHWEST ILLINOIS DURING THIS AFTERNOON...REACH I-55 TOWARD SUNSET AND EXIT SOUTHEAST ILLINOIS BY MIDNIGHT. THE COMBINATION OF STRONG WIND FIELDS ACROSS AN INCREASINGLY UNSTABLE AIR MASS AHEAD OF THE COLD FRONT...WILL LIKELY SPAWN THE DEVELOPMENT OF THUNDERSTORMS THIS AFTERNOON AND EVENING. SOME OF THESE STORMS COULD BE SEVERE...ESPECIALLY FROM I-72 SOUTH...WITH VERY LARGE HAIL UP TO 2 INCHES IN DIAMETER...DAMAGING WIND GUSTS IN EXCESS OF 60 MPH...AND POSSIBLY TORNADOES. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A CHANCE OF THUNDERSTORMS TUESDAY AS YET ANOTHER COLD FRONT MARCHES SOUTHEAST ACROSS ILLINOIS. HOWEVER...THESE THUNDERSTORMS ARE NOT EXPECTED TO BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED BETWEEN 2 PM AND MIDNIGHT TODAY ACROSS CENTRAL AND SOUTHEAST ILLINOIS. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE INFORMATION...IS AVAILABLE ON THE WEB AT: HTTP://WWW.CRH.NOAA.GOV/ILX. THIS ADDRESS IS ALL IN LOWER CASE. EH
In the hours before
Local storm report, Sep 26, 2:19 PM CDT, 2 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN, IL
219 PM CDT FRI SEP 26 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0217 PM CHARLESTON IL .75 INCH HAIL
09/26/03 COLES REPORTED BY COOP OBSERVER.
GEELHARTLocal storm report, Sep 26, 3:01 PM CDT, 2 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN, IL
301 PM CDT FRI SEP 26 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0259 PM MINONK IL .75 INCH HAIL
09/26/03 WOODFORD REPORTED BY HAM RADIO.
GEELHARTLocal storm report, Sep 26, 3:19 PM CDT, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN, IL
319 PM CDT FRI SEP 26 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0259 PM MINONK IL 1.25 INCH HAIL
09/26/03 WOODFORD REPORTED BY ESDA.
GEELHARTLocal storm report, Sep 26, 3:57 PM CDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN, IL
357 PM CDT FRI SEP 26 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0352 PM 5 S HUNTSVILLE IL .88 INCH HAIL
09/26/03 SCHUYLER REPORTED BY SHERIFF.
GEELHARTLocal storm report, Sep 26, 4:47 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN, IL
447 PM CDT FRI SEP 26 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0428 PM 8 S BEARDSTOWN IL WIND DAMAGE
09/26/03 CASS TREES DOWN ON US-67 SOUTH
OF BEARDSTOWN. REPORTED BY
SHERIFF.
GEELHARTThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Lincoln, IL (KILX), 12:00Z
10.3 hours before the tornado, 71 km from the path. September 26, 2003.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -85665 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 2018 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 210 m²/s²
- 0-3 km storm-relative helicity
- 246 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 2.3 K/km
Lincoln, IL (KILX), 00:00Z
1.7 hours after it, 71 km from the path. September 27, 2003.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -42 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 765 m above ground
- 0-6 km bulk shear
- 70 kt
- 0-1 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 21 m²/s²
- 0-3 km storm-relative helicity
- 100 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 5.0 K/km
The radar
The Lincoln radar (KILX), 14 km away, was scanning. The volume nearest the touchdown began at 22:13 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2003 tornado in IllinoisEvery tornado in Illinois since 1950Warnings in force in Illinois nowThe forecast where you are
The other tornadoes of September 26, 2003
4 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| September 26 | 6:50 PM CDT | F1 | Coles, IL | 1.5 | 250 | 1 | $10 million | |
| September 26 | 7:15 PM CDT | F0 | Franklin, MO | 0.2 | 50 | |||
| September 26 | 8:27 PM EST | F1 | Hamilton, IN | 2.2 | 100 | $300,000 | ||
| September 26 | 11:00 PM EDT | F1 | Darke, OH | 0.8 | 50 | $100,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.